Alert archive / Illinois / Tornado Warnings in 1997
Tornado Warning 58, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 24, 1997, 5:43 PM CDT for Hancock County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1997, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 24, 1997, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 462 m²/s²
- 0-3 km storm-relative helicity
- 539 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 242245 RRA TORMLI ILC067-242315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 543 PM CDT SUN AUG 24 1997 * TORNADO WARNING FOR HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 615 PM CDT * SOME LOCATIONS AFFECTED WEBSTER AROUND 550 PM CDT FOUNTAIN GREEN AROUND 550 PM CDT ST MARY AROUND 600 PM CDT PLYMOUTH AROUND 605 PM CDT AUGUSTA AROUND 610 PM CDT * AT 542 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR AND SPOTTER REPORTS 14 MILES EAST OF FT MADISON OR 6 MILES NORTHWEST OF WEBSTER MOVING SOUTHEAST AT 30 MPH. IF YOU ARE OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...GO TO A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. HELGESON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 24, 1:47 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 24, 1:47 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN AUG 24 1997 WATCH BOX POSTED FOR AREAS SOUTH OF I-80 THROUGH 8PM. DECENT CELL IN FAR SE HENRY CO IL EARLIER... BUT OTHERWISE SCOPE QUIET ATTM. UPDATE TO MENTION SVR CHC COMING FOR SE IA INTO WEST CENTRAL IL. HENDRICKS
In the hours before
Special weather statement, Aug 24, 2:08 PM CDT, 3 hours 35 minutes before
IAZ076>078-087>089-098-099-ILZ024>026-034-035-250210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 208 PM CDT SUN AUG 24 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT SOUTH OF I-80 UNTIL 8PM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT SOUTH OF I-80 UNTIL 8PM CDT. IOWA COUNTIES IN THE WATCH AREA INCLUDE KEOKUK... WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN AND LEE. ILLINOIS COUNTIES IN THE WATCH AREA INCLUDE MERCER... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. A SOUTHWARD SINKING COLD FRONT WILL INTERACT WITH A VERY MOIST... UNSTABLE AIRMASS IN PLACE ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS... SPAWNING SCATTERED SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. STAY TUNED FOR POSSIBLE WARNINGS. HENDRICKS IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 2:09 PM CDT, 3 hours 34 minutes before
IAZ076>078-087>089-098-099-ILZ024>026-034-035-250210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 208 PM CDT SUN AUG 24 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT SOUTH OF I-80 UNTIL 8PM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT SOUTH OF I-80 UNTIL 8PM CDT. IOWA COUNTIES IN THE WATCH AREA INCLUDE KEOKUK... WASHINGTON... LOUISA... JEFFERSON... HENRY... DES MOINES... VAN BUREN AND LEE. ILLINOIS COUNTIES IN THE WATCH AREA INCLUDE MERCER... HENDERSON... WARREN... HANCOCK AND MCDONOUGH. A SOUTHWARD SINKING COLD FRONT WILL INTERACT WITH A VERY MOIST... UNSTABLE AIRMASS IN PLACE ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS... SPAWNING SCATTERED SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. STAY TUNED FOR POSSIBLE WARNINGS. HENDRICKS IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATbHER SERVICE.
Special weather statement, Aug 24, 5:00 PM CDT, 43 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-251200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 PM CDT SUN AUG 24 1997 ...SCATTERED STORMS THIS MORNING AND POSSIBLE AGAIN THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WHICH DEVELOPED ACROSS MINNESOTA AND WISCONSIN YESTERDAY TRACKED OVER THE AREA OVERNIGHT. A FEW OF THESE STORMS WILL LINGER INTO MIDMORNING BEFORE DISSAPATING. NO SEVERE WEATHER IS EXPECTED WITH THESE STORMS HOWEVER SOME LOCALLY HEAVY RAINS MAY OCCUR. LATER TODAY... A WEAK FRONT ALONG THE IOWAMINNESOTA STATE LINE WILL DROP SOUTH ACROSS IOWA AND ILLINOIS AND BRING THE CHANCE OF REDEVELOPING AFTERNOON SHOWERS AND THUNDERSTORMS. ANY STORMS WHICH DO REDEVELOP LATER THIS AFTERNOON... ARE NOT EXPECTED TO REACH SEVERE LIMITS BECAUSE CONVERGENCE ALONG THE FRONT IS FORECAST TO REMAIN WEAK. LOOK FOR CLEARING LATER TONIGHT WITH THE NEXT CHANCE OF RAIN SNEAKING INTO THE PICTURE AS EARLY AS LATE MONDAY AFTERNOON INTO MONDAY NIGHT AS ANOTHER WEAK FRONT PUSHES ACROSS IOWA. SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HIRSCH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:39 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 46 min |
| Aug 24, 6:12 PM CDT | Tornado Warning | DVN | Hancock | 33 min |
Nearby
Tornado Warnings in Illinois, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.